Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sorrow
Jul 26, 2007

Dear docs, I had unprotected vaginal sex with a Thai sex worker for around 5-8mins on 8-June 2007. Very concerned after that, washed penis area with Listerine mouth wash, soap & lots of water. Did not want to take any chances & went to see a doctor on 10-June. Upon my insistance, doctor administered PEP antiviral drugs (3TC, Stocrin & Ritrovir) since I read that if adminstered within 72 hrs,the chances of HIV transmission would reduce or deplete.Took 3TC & Ritrovir course only for 20 days but left off Stocrin after 2 days due to severe nausea. Sometimes missed my medication due to busy work load. No medication side effects that I know of but have developed 2 days flu 2 weeks into medication. No fever, blisters, swollen glands, sore throat,etc. Finished my antiviral drugs by 10-July, since then, developed palpitations (Frequent), feeling of unwell/sick, diarrhea (once), slight chest pain after that & followed by back ache. No other symptoms. Went to see traditional Chinese medicine (TCM) & got Chinese medication & acupuncture on 21-Jul, got back normal again (No more palpitations,back ache).Symptoms come back after 25-Jul. Found 2 swollen 'pimple' at my bottom edge of my left jaw on 25-July (Scared its due to swollen lymph glands). I want to know is this due to the anti-viral drugs side effects after discontinuation of medication? Is it due to low blood count or is my body readjusting itself. However, the regulation here require every sex workers to be registered & go for medical checkup every 3-months for HIV & those found to be positive will be deported home. Based on this reason, my administration of PEP drugs, no open wound on penis & baseline blood check for HIV on 10-June (Result-Negative), I have reason to be upbeat. However, I don't feel well now & I believe I may have contracted HIV but I wouldn't know if I don't do a blood checkup. But I'm scared to death & I believe ignorance is not the answer. I feel very very bad & have thought of committing suicide. Pls help me doctors.I'm only 28 this year. I don't want to die.

Response from Dr. Conway

At this stage, after realizing the risk that you took in having unprotected intercourse in this setting, you have done all the right things. I am not sure about any of your symptoms, as none of them are truly specific for acute HIV infection. You are right that the PEP you have taken is helpful, although we prefer if it is actually taken on the first day following the possible exposure. At this stage, I could best recommend that you undergo HIV testing now and 3 months after the exposure, understanding that your risk of contracting HIV from this is below 1%. This is an excellent opportunity for you to develop a strategy for the future to avoid such risks...



Previous
Allergic to Efavirenz & Abacavir Sulfate
Next
Atripla Rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement